Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 92, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 19, 2000, 6:39 PM EDT for Nottoway County, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 2000, 6:39 PM EDT (22:39 UTC)
- Expired
- May 19, 2000, 7:10 PM EDT
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Nottoway County, VA
The radar
The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:50 PM EDT | Hail 0.75 | Crewe, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
029 WUUS51 KAKQ 192240 SVRAKQ VAC135-192310- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE 639 PM EDT FRI MAY 19 2000 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NOTTOWAY COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 710 PM EDT * AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BURKEVILLE...OR ABOUT 5 MILES WEST OF CREWE...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR BLACKSTONE AROUND 650 PM EDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. WINDS UP TO 60 MILES AN HOUR. SEEK A STURDY SHELTER IMMEDIATELY $$ COBB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:27 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 19, 2:27 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 227 PM EDT FRI MAY 19 2000 SFC BDRY BEGINNING TO MAKE A MOVE AND CURRENTLY EXTDS FM EXTRM SRN DE SWWD TO LKU AS OF 18Z. AS INDC IN EARLIER DISC...FTR HAS BEGUN TO ADV SWD AS SHRTWV SWEEPS BY WELL TO THE N OVR PA/NY. NO INDC OF PRE-FNTL SEABRZ AIDING IN THE PROPAGATION OF FNT. DESPITE STRENGTH OF LO LVL WLY FLO...INFLUENCE OF SEABRZ INTERACTION IN FNTL PROPAGATION REMAINS A FACTOR ALG IMMEDIATE CST AS DAYTIME HTG PUSHES TEMPS IN THE UPR 80S TO 90 AND SETS UP SEABRZ CIRCULATION. REGIONAL RADAR MOSAICS CONT TO INDC CNVTN ALG AND TO THE N OF SFC BDRY WI SOME OF THE CNVTN OF AN ELEVATED NATURE OVR WV...EXTRM NRN VA AND THE DC METRO AREA. COORDINATED WITH THE SPC FOR WATCH ISSUANCE. FOR NOW WATCH IS TO THE W OF THE FA. WILL MONITOR SUBSEQUENT ISSUANCES. BACK DOOR FNT SLIDING SWD ACROSS THE ERN SXNS OF THE FA MAY PRECLUDE WATCH ISSUANCE WI AN INCREASINGLY STABLE BDRY LAYER. NWP HAVING SOME DIFFERENCES WI REGARD TO THE EVENTUAL POSITIONING OF THE FNTL SYS. NGM/ETA KEEP FNT DRAPED ACROSS E-CENTRL VA TO THE VA/NC BORDER THRU THE NEXT 36 HRS WI AN ATTEMPT TO MOV FNT TO THE N BY 48 HRS. THE AVN STANDS ALONE IN ITS DEPICTION OF A FNT WHICH DRIVES SWD TO SRN N.C. BY 48HR. NWP MODELS TEND TO KEEP THESE BACK DOOR FNTS TOO FAR N...SO AM LEANING TWD A COMPROMISE BTWN THE AVN AND NGM/ETA SOLNS WHICH STILL KEEPS THE FNT LURKING CLOSE ENOUGH TO WARRANT CHC POPS IN SRN SECTIONS OF THE FA THRU 48 HRS. SHRTWV MOVING OUT OF THE SRN PLAINS PROMISES ANOTHER ROUND OF PRECIP LATE SUN INTO EARLY MON. PER PMDHMD...THE AVN SOLN OF THIS FTR IS PREFERRED...HENCE PRECIP LOOKS FAIRLY WIDESPREAD ACROSS THE FA. THIS WOULD BE GOOD NEWS GIVEN RAINFALL DEFICITS OF 2 INCHES FOR THE MONTH OF MAY ACROSS THE AREA IN THIS CRITICAL EARLY PART OF THE GROWING SEASON. EXTDD PD LOOKS TRANQUIL AS CONDS IMPROVE EARLY MON AND REMAIN BENIGN THRU WED WI GRADUALLY WARMING TEMPS TO AVB SEASONAL LEVELS. CWF...SFC WINDS ARE DIMINISHING THIS AFTN. CONSIDERING DROPPING ALL SCA FOR TONIGHT...BUT MAY INCLUDE A REST OF THE AFTN SECTION IF SEAS REMAIN CLOSE TO CRITERIA. .AKQ...NONE ATTM. COBB
In the hours before
Special weather statement, May 19, 2:53 PM EDT, 3 hours 46 minutes before
MDZ021>025-VAZ048-049-060>100-200000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 253 PM EDT FRI MAY 19 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 316 IN EFFECT FOR EAST CENTRAL VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE UNTIL 800 PM EDT... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF EAST CENTRAL VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES IN MARYLAND... DORCHESTER SOMERSET WICOMICO WORCESTER COUNTIES IN VIRGINIA... ACCOMACKLE AMELIA BRUNSWICK CAROLINE CHARLES CITY CHESTERFIELD CUMBERLAND DINWIDDIE ESSEX FLUVANNA GLOUCESTER GOOCHLAND GREENSVILLE HANOVER HENRICO ISLE OF WIGHT JAMES CITY KING AND QUEEN KING WILLIAM LANCASTER LOUISA LUNENBURG MATHEWS MECKLENBURG MIDDLESEX NEW KENT NORTHAMPTON NORTHUMBERLAND NOTTOWAY POWHATAN PRINCE EDWARD PRINCE GEORGE RICHMOND SOUTHAMPTON SURRY SUSSEX WESTMORELAND YORK INDEPENDENT CITIES IN VIRGINIA... CHESAPEAKE COLONIAL HEIGHTS EMPORIA FRANKLIN HAMPTON HOPEWELL NEWPORT NEWS NORFOLK PETERSBURG POQUOSON PORTSMOUTH RICHMOND SUFFOLK VIRGINIA BEACH WILLIAMSBURG SCATTERED SHOWERS AND THUNDERSTORMS ARE OCCURING OVER THE NORTHERN PIEDMONT OF VIRGINIA AND EXTENDING NORTHEASTWARD TO THE WASHINGTON-BALTIMORE AREA. A FEW OF THESE STORMS HAVE BECOME SEVERE IN THE PAST HOUR. THE AIRMASS TO THE SOUTH OF THE AREA OF THUNDERSTORMS HAS BECOME VERY UNSTABLE. TEMPERATURES HAVE RISEN WELL INTO THE 80S AND NEAR 90 IN A FEW LOCATIONS RESULTING IN AN INCREASED POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS EAST-CENTRAL VIRGINIA AND THE DELMARVA PENINSULA. SOME OF THESE STORMS MAY CONTAIN LARGE HAIL AND VERY STRONG WINDS. SKYWARN SPOTTER NETWORKS MAY NEED TO BE ACTIVATED AS THE AFTERNOON AND EVENING PROGRESSES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WAKEFIELD INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ (ALL LOWER CASE). STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. COBB
Local storm report, May 19, 4:36 PM EDT, 2 hours 3 minutes before
LSRAKQ
PRELIMINARY LOCAL STORM REPORT...CORRECTED TYPOS
NATIONAL WEATHER SERVICE WAKEFIELD,VA
436 PM EDT FRI MAY 19 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM NEAR ASHLAND VA TORNADO
05/19/00 HANOVER FIRE RESCUE PERSONNEL
REPORTED A TORNADO ON THE
GROUND AT THE INTERSECTION
OF RURAL POINT RD. AND
STUDLEY RD.
0320 PM LOUSIA VA WIND DAMAGE
05/19/00 LOUSIA LARGE TREE LIMBS DOWN IN
WESTERN PART OF COUNTY FROM
320 PM TO 335 PM...REPORTED
BY LOUSIA POLICE.
0428 PM HANOVER VA 1.00 INCH HAIL
05/19/00 HANOVER WAS REPORTED BY PERSONNEL
AT THE HANOVER COUNTY
COURTHOUSE AT THE COUNTY
SEAT.
0443 PM 5 N STUDLEY VA 1.75 INCH HAIL
05/19/00 KING WILLIAM QUARTER SIZE TO GOLFBALL
SIZE HAIL REPORTED BY A
TRAINED SPOTTER.
PRHLocal storm report, May 19, 4:36 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
436 PM EDT FRI MAY 19 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM NEAR ASHLAND VA TORNADO
05/19/00 HANOVER FIRE RESCUE PERSONNEL
REPORTED A TORNADO ON THE
GROUND AT THE INTERSECTION
OF RURAL POINT RD. AND
STUDLY RD.
0320 PM LOUSIA VA WIND DAMAGE
05/19/00 LOUSIA LARGE TREE LIMBS DOWN IN
WESTERN PART OF COUNTY FROM
320 PM TO 335 PM...REPORTED
BY LOUSIA POLICE.
0428 PM HANOVER VA 1.00 INCH HAIL
05/19/00 HANOVER WAS REPORTED BY PERSONNEL
AT THE HANOVER COUNTY
COURTHOUSE AT THE COUNTY
SEAT.
0443 PM 5 NSTUDLEY VA 1.75 INCH HAIL
05/19/00 KING WILLIAM QUARTER SIZE TO GOLFBALL
SIZE HAIL REPORTED BY A
TRAINED SPOTTER.Local storm report, May 19, 5:54 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TYPOS
NATIONAL WEATHER SERVICE WAKEFIELD,VA
436 PM EDT FRI MAY 19 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM NEAR ASHLAND VA TORNADO
05/19/00 HANOVER FIRE RESCUE PERSONNEL
REPORTED A TORNADO ON THE
GROUND AT THE INTERSECTION
OF RURAL POINT RD. AND
STUDLEY RD.
0320 PM LOUSIA VA WIND DAMAGE
05/19/00 LOUSIA LARGE TREE LIMBS DOWN IN
WESTERN PART OF COUNTY FROM
320 PM TO 335 PM...REPORTED
BY LOUSIA POLICE.
0428 PM HANOVER VA 1.00 INCH HAIL
05/19/00 HANOVER WAS REPORTED BY PERSONNEL
AT THE HANOVER COUNTY
COURTHOUSE AT THE COUNTY
SEAT.
0443 PM 5 N STUDLEY VA 1.75 INCH HAIL
05/19/00 KING WILLIAM QUARTER SIZE TO GOLFBALL
SIZE HAIL REPORTED BY A
TRAINED SPOTTER.
PRHThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:08 PM EDT | Severe Thunderstorm Warning | AKQ | Louisa | 42 min |
| May 19, 3:33 PM EDT | Tornado Warning | AKQ | Louisa | 32 min |
| May 19, 3:42 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 43 min |
| May 19, 4:03 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna, Goochland | 52 min |
| May 19, 4:22 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 43 min |
| May 19, 4:27 PM EDT | Tornado Warning | AKQ | Hanover | 33 min |
| May 19, 4:32 PM EDT | Severe Thunderstorm Warning | AKQ | King William | 33 min |
| May 19, 4:51 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Powhatan | 29 min |
| May 19, 4:54 PM EDT | Severe Thunderstorm Warning | AKQ | King William, New Kent | 41 min |
| May 19, 5:14 PM EDT | Severe Thunderstorm Warning | AKQ | James City, City of Williamsburg | 41 min |
| May 19, 5:35 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, King and Queen | 40 min |
| May 19, 5:53 PM EDT | Severe Thunderstorm Warning | AKQ | Mathews | 32 min |
| May 19, 6:09 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 31 min |
| May 19, 6:19 PM EDT | Severe Thunderstorm Warning | AKQ | Prince Edward | 31 min |
| May 19, 6:27 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 33 min |
| May 19, 6:52 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.